Alert archive / Michigan / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 1, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Feb 24, 2017, 7:26 AM EST for Berrien County, Michigan. It was in force for 34 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 24, 2017, 7:26 AM EST (12:26 UTC)
- Expired
- Feb 24, 2017, 8:00 AM EST
- In force
- 34 min
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Berrien County, MI
The radar
The Northern Indiana radar (KIWX), 88 km from the middle of the area, began a volume at 12:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 24, 7:32 AM EST | TSTM WND DMG | 2 Sse Harbert, MI | 8 DIAMETER TREE DOWN INTO PHONE LINES. |
| Feb 24, 7:46 AM EST | HAIL 0.25 | 1 Nnw Sawyer, MI | REPORTED AT WARREN DUNES STATE PARK. |
| Feb 24, 7:52 AM EST | TSTM WND DMG | Stevensville, MI | LARGE TREE LIMBS ~2 IN DIAMETER ACROSS ROADWAY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 0.4 hours before the alert went out and 265 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 109 J/kg
- Mixed-layer CIN
- -391 J/kg
- Mixed-layer LCL
- 1088 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 242 m²/s²
- 0-3 km storm-relative helicity
- 316 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
996
WUUS53 KIWX 241226
SVRIWX
MIC021-241300-
/O.NEW.KIWX.SV.W.0001.170224T1226Z-170224T1300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
726 AM EST FRI FEB 24 2017
The National Weather Service in Northern Indiana has issued a
* Severe Thunderstorm Warning for...
Berrien County in southwestern Michigan...
* Until 800 AM EST
* At 725 AM EST, a severe thunderstorm was located near Three Oaks,
or 13 miles northeast of Trail Creek, moving northeast at 55 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* This severe thunderstorm will be near,
Bridgman around 735 AM EST.
Stevensville around 740 AM EST.
Berrien Springs around 745 AM EST.
Other locations impacted by this severe thunderstorm include Union
Pier, Glendora, Sodus, New Troy, Harbert, Sawyer, Shoreham, Turner
Shores, Lakeside In Berrien County and Spinks Corners.
This includes the following highways...
INTERSTATE 196 between MILE MARKERs 0 and 1.
INTERSTATE 94 IN MICHIGAN between MILE MARKERs 2 and 42.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4190 8622 4176 8657 4176 8672 4186 8683
4224 8623
TIME...MOT...LOC 1225Z 240DEG 49KT 4183 8667
HAIL...1.00IN
WIND...<50MPH
$$
JBALL1 follow-up statement
031 WWUS53 KIWX 241242 SVSIWX Severe Weather Statement National Weather Service Northern Indiana 742 AM EST FRI FEB 24 2017 MIC021-241300- /O.CON.KIWX.SV.W.0001.000000T0000Z-170224T1300Z/ Berrien MI- 742 AM EST FRI FEB 24 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 AM EST FOR EASTERN BERRIEN COUNTY... At 742 AM EST, a severe thunderstorm was located over Berrien Springs, or 8 miles north of Buchanan, moving northeast at 55 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. This severe storm will be near... Berrien Springs around 745 AM EST. Other locations impacted by this severe thunderstorm include Spinks Corners, Millburg, Sodus, Baroda and Eau Claire. This includes the following highways... INTERSTATE 196 near MILE MARKER 0. INTERSTATE 94 IN MICHIGAN between MILE MARKERs 25 and 42. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4180 8647 4205 8650 4224 8623 4190 8622 TIME...MOT...LOC 1242Z 240DEG 49KT 4195 8640 HAIL...1.00IN WIND...<50MPH $$ JBALL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 24, 6:45 AM EST, 41 minutes earlier.
Area forecast discussion, Feb 24, 6:45 AM EST, 41 minutes before
Area Forecast Discussion...CORRECTED National Weather Service Northern Indiana 645 AM EST Fri Feb 24 2017 .SYNOPSIS... Issued at 420 AM EST Fri Feb 24 2017 It will remain unseasonable warm today. Severe weather remains a possibility from mid to late afternoon into the evening hours as storms develop ahead of a cold front moving through the area. Highs today will be in the middle to upper 60s and even lower 70s possible in northwest Ohio into east central Indiana. Temperatures will then plummet back to seasonable levels late tonight and continue through the weekend along with a chance for snow showers. && .SHORT TERM...(Today and Tonight) Issued at 420 AM EST Fri Feb 24 2017 Difficult forecast wrt thunderstorm chances/coverage/severity today. At present scattered showers and a few/isolated weak storms along/north of warm frontal boundary. Cold Lake Erie marine layer continues to drive westward into far nern IN and undercut elevated mixed layer. Suspect scattered showers/storms to continue to slowly lift northward and weaken as capped prefrontal warm sector finally begins to overtake marine influence beyond 12 UTC. Then afford a lull in precip chances as remain largely capped until mid to late afternoon with culmination of strong eml 8.5-9 c/km with modest low level moisture pooled as only mid to upper 50s dewpoints expected. Will likely have to wait for strong forced frontal ascent which lags upstream until about 21-22 UTC...once the surface frontal wave now into northeast MO reaches southern Lake Michigan/extreme sw MI. Scattered convection develops ahead of southward trailing cold front amid strong 50 to 60 kts deep layer shear across western cwa initially and likely merging into linear segments/squall line with time and eastward progression. Leading edge of increasingly strong mid level height rises and divergent upper jet region to allow longevity/sustenance until east/southeast cwa exit around 03-04 UTC. Low wet bulb zero for potential large amounts of small hailstones associated with updraft cores. But loading/melt/evaporative cooling amid already strong mid level winds to present with heightened/primarily isold- sct damaging wind risk, especially across eastern half of cwa in latter part of event. Initial storms however may present with supercellular aspects and low tornado risk across far northern cwa in closer proximity to triple point/frontal boundary...especially if aforementioned Lake Erie marine layer proves difficult to expunge. && .LONG TERM...(Saturday through Thursday) Issued at 420 AM EST Fri Feb 24 2017 Continued with similar rapid transition to snow potential late tonight/early Saturday. Otherwise little change to blended approach with another simialar/weaker tracked system with best rain chances about Tue/Tue night. This system appears bounded in time by much weaker/clipper systems before and afterwards and nudged downward the sometimes overzealous blended pops. && .AVIATION...(For the 12Z TAFS through 12Z Saturday Morning) Issued at 640 AM EST Thu Feb 23 2017 Improved conditons ahead this afternoons convection as warm sector continues to deepen/move northward. Similar timing with respect to thunderstorms with greater potential for strong/potentially severe/greater than 50 kt gust...subsevere for terminal forecasts at this time given isold-sct nature. Changeover to snow showers with lowest conditions invof KSBN late in the forecast period. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && SYNOPSIS...Murphy SHORT TERM...Murphy LONG TERM...Murphy AVIATION...Murphy Visit us at www.weather.gov/iwx Follow us on Facebook...Twitter...and YouTube at: www.facebook.com/NWSNorthernIndiana www.twitter.com/nwsiwx www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Feb 24, 5:37 AM EST, 1 hour 49 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 537 AM EST Fri Feb 24 2017 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-251045- La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke- Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN- Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien- Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance- Henry-Paulding-Putnam-Van Wert-Allen OH- 537 AM EST Fri Feb 24 2017 /437 AM CST Fri Feb 24 2017/ This hazardous weather outlook is for portions of southwest Michigan...northern Indiana and northwest Ohio. .DAY ONE...Today and Tonight Severe storms are possible this afternoon and evening with damaging winds the main threat. Hail to one inch in diameter and short-lived tornadoes are also possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed this afternoon and evening. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx LMZ043-046-251045- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 537 AM EST Fri Feb 24 2017 This hazardous weather outlook is for portions of The Nearshore Waters of Southeastern Lake Michigan. .DAY ONE...Today and Tonight Strong to severe storms with gusty winds are expected this afternoon. High winds and waves will cause hazardous conditions for small craft tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday High winds and waves will cause hazardous conditions for small craft Saturday through Sunday morning. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx
The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 24, 7:51 AM EST | Special Weather Statement | IWX | Cass | 24 min |
| Feb 24, 4:12 PM EST | Special Weather Statement | IWX | Cass | 33 min |
| Feb 24, 4:26 PM EST | Severe Thunderstorm Warning | IWX | Cass, Saint Joseph | 34 min |
| Feb 24, 4:41 PM EST | Severe Thunderstorm Warning | IWX | Cass | 24 min |
| Feb 24, 4:59 PM EST | Severe Thunderstorm Warning | IWX | Cass, Saint Joseph | 20 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.